Organophosphorus Compound Induced 'Intermediate Syndrome'

Manohar, Tanuja Pravin and Khobragade, Harshal (2018) Organophosphorus Compound Induced 'Intermediate Syndrome'. Asia Pacific Journal of Medical Toxicology, 7 (2). pp. 52-53.

[img] Text
APJMT_Volume 7_Issue 2_Pages 52-53.pdf

Download (376kB)
Official URL: http://apjmt.mums.ac.ir/article_11347.html

Abstract

Background: Organophosphate compound (OPC) poisoning with suicidal intent is common in Indian ICUs. These compounds are the organic derivatives of phosphorous containing acids and their effect on neuromuscular junction and autonomic synapses is clinically important. Organophosphate poisoning can present as acute cholinergic syndrome, intermediate syndrome and delayed neuropathy. Case Presentation: Intermediate syndrome secondary to organophosphate poisoning is a serious health problem leading to increased morbidity and mortality. The incidence of problem varies and ranges from 8-84 of OPC poisoning cases. After initial recovery from cholinergic crisis, some patients have resurgence of respiratory muscle paralysis requiring continued ventilatory support. This is termed intermediate syndrome (IMS). The factors accounting for this difference is the nature of organophosphate compound, severity of poisoning and inadequate oxime therapy. The recognition of this syndrome is important as if this entity is overlooked it can have disastrous effects. Discussion: Our patient had developed respiratory muscle weakness as evidenced by inadequate respiratory efforts, drop in oxygen saturation, retention of CO2 and need for ventilatory support. There was no evidence of weakness in ocular, neck, bulbar muscles but he had weakness in all 4 limbs more pronounced in proximal muscles. Conclusion: We presented this case of OPC poisoning with intermediate syndrome, which remained for a prolonged time and required mechanical ventilation for 16 days. This case highlights how the timely intervention can save the patient�s life.

Item Type: Article
Subjects: QV pharmacology
Divisions: Journals > Asia Pacific J Toxicology
Depositing User: apjmt apjmt
Date Deposited: 05 Jan 2019 13:14
Last Modified: 05 Jan 2019 13:14
URI: http://eprints.mums.ac.ir/id/eprint/10942

Actions (login required)

View Item View Item